People may experience hair loss on the temples for a variety of reasons, including aging, genetics, or lifestyle factors.
Although hair loss itself does not affect health, it can sometimes signal an underlying health condition.
Whatever the cause, hair loss can be a source of concern for people who experience it.
Read on to discover more about hair loss on the temples.
Androgenetic alopecia is the most common type of hair loss that occurs in both men and women.
Male pattern baldness
In males, androgenetic alopecia is known as male pattern baldness and refers to hair loss on the temples or crown. Hair loss that starts at the temples can continue to recede into the scalp, resulting in an ‘M’-shaped hairline. Hair loss from the crown of the head can result in partial or complete baldness.
Male pattern baldness can occur as part of the natural aging process. The condition affects around 50% of males over the age of 50. However, some men begin to develop this form of hair loss in their teens or early twenties.
Researchers have discovered that pattern baldness has links to hormones called androgens, which are present in both males and females.
According to researchers, increased levels of androgen within the hair follicles can lead to the following:
- a shorter cycle of hair growth
- hair strands that are finer, and shorter in length
- delayed growth of new hair
According to the American Hair Loss Association, the following medications may help to treat male pattern baldness:
- Finasteride (Proscar, Propecia): This drug works by inhibiting the production of an enzyme that converts testosterone into the androgen “dihydrotestosterone” (DHT). DHT is the androgen responsible for pattern baldness.
- Minoxidil (Loniten, Rogaine): This drug can provide temporary hair regrowth. It is generally less effective than finasteride but may be suitable as an add-on treatment.
Other treatments for Male pattern baldness include:
- Hair transplantation: This procedure involves taking hair follicles from a site with good hair growth, and implanting them into areas of baldness.
- Low level laser therapy: This procedure uses lasers to stimulate the scalp and encourage new hair growth. It also prevents a buildup of DHT in the hair follicles.
Female pattern baldness
Female pattern baldness is a type of androgenetic alopecia that affects females. Although the condition usually causes hair to become thinner around the crown of the head, it can also cause hair to recede from the temples.
Two medications that can help to treat this type of hair loss in females are minoxidil, and anti-androgens, such as spironolactone. However, these treatments are not suitable for women who are pregnant or planning on becoming pregnant.
Other treatment options include:
- hair transplantation
- low level laser therapy
- iron supplements, if iron deficiency is the cause of PFB
Telogen effluvium is a type of hair loss that can affect the area around the temples. Hair may also become thinner around the crown of the head.
In a regular cycle of hair growth, the hair follicles have a period of rest, or telogen. With telogen effluvium, the hair does not begin the next cycle of growth. As a result, there is no new hair growth to replace the hairs that have shed.
Telogen effluvium can happen as a result of a health condition, or another trigger, such as a stressful life event. Some potential causes of telogen effluvium include:
Telogen effluvium often resolves by itself. If it is due to an illness, the hair often regrows once the person has recovered from the illness. Likewise, hair regrowth often occurs once a person stops taking any medications that may cause hair loss. In both cases, regrowth usually occurs after 6 months.
Chronic telogen effluvium refers to hair loss that lasts longer than 6 months.
People can talk to their doctor to discuss other potential causes of telogen effluviu and their treatments.
Polycystic ovary syndrome
Polycystic ovary syndrome (PCOS) is a condition that causes cysts to develop on the ovaries. Because PCOS involves an imbalance of female reproductive hormones, it can result in a wide range of symptoms, including female pattern hair loss.
According to a 2003 study, hair loss from PCOS may result in the following patterns of baldness:
- hair recession affecting both temples
- hair thinning around the crown of the head only
- hair loss over the entire scalp, resulting in a loss of hair volume
Other symptoms of PCOS include:
- irregular periods
- excess hair on the face or chin
- skin tags under the armpits or around the neck
- darker areas of skin under the breasts, around the groin, or in neck creases
- unintentional weight gain or difficulty losing weight
Treating PCOS may help to treat symptoms of hair loss. The following treatments can help to manage PCOS, and reduce the likelihood of certain complications:
- combined hormonal birth control pills
- insulin-sensitizing drugs
- weight loss
Hair loss on the temples can be due to a lack of protein, or a deficiency in certain vitamins and minerals. Some people may require a blood test to check for deficiencies in the following nutrients:
If a blood test reveals a lack of protein, a doctor may recommend ways to add protein to the diet. If a vitamin or mineral deficiency is present, the doctor will recommend taking a supplement.
If people pull back their hair into tight hairstyles, it may cause the hair to break or fall out. This is known as traction alopecia.
Over time, traction alopecia can cause bald spots. These may appear anywhere on the scalp, including on or near the temples.
In traction alopecia, the hair often grows back once the person stops styling the hair so tightly.
Medication side effects
Hair loss is a known side effect of certain medications. The name for this type of hair loss is drug-induced alopecia.
Drug-induced alopecia may occur anywhere on the scalp, including on the temples.
Examples of medications that can cause hair loss include:
- hormonal medications, such as birth control pills and certain steroids
- anti-inflammatory drugs, such as arthritis drugs
- blood thinners, such as warfarin and heparin
- drugs used to treat thyroid conditions
- cholesterol-lowering drugs
If a person suspects that a particular medication is causing their hair loss, they should speak to a doctor. Where possible, the doctor may suggest lowering the dosage or switching to a drug that does not cause hair loss.
In most cases, once a person stops taking the medication, the hair begins to grow back within 3-6 months.
A person who is concerned about hair loss on the temples should make an appointment with their doctor. The doctor will examine the scalp and may carry out other tests to diagnose the cause.
Sometimes, hair loss occurs as a side effect of medication, or as a result of an underlying health condition. In such cases, the hair usually grows back once a person stops taking the medication, or treats the underlying condition.
In some cases, people may need to take medication or look into other treatments for hair loss.